Warning Graphic Content: Hairdresser, 17, loses Skin after Taking Heart Burn Tablets

tabletA teenage girl suffered a horrific allergic reaction to heart burn tablet  that left her skin falling off ‘in chunks’.

Leanne Howes, 17, was given just 10 per cent chance of survival after suffering a one-in-a-million allergic reaction to widely available Zantac tablets.
The potentially fatal conditions – Stevens-Johnson syndrome – gripped her entire body, causing her skin to burn up, scab over and fall off.
More disturbing photos after the cut:
The trainee hairdresser, from Hoveton, Norwich, developed the syndrome after taking a 150mg dose of Zantac Ranitidine prescribed by her doctor to treat Irritable Bowel Syndrome (IBS).
The illness left her in hospital for weeks while it ran its devastating course.
Zantac Ranitidine is available in tablet, injection and syrup form. It is widely available to buy off the shelf in supermarkets and chemists across the UK.
Miss Howes’ nightmare began in September 2013 when she suddenly fell ill.
Initially, she believed she was suffering from heat rash, but became worried as an itchy, red rash spread across her entire body and her skin broke out in blisters the size of tennis balls.
She said: ‘I’d not felt very well at work, so I went to the chemist to pick up some tablets.
‘Once I got home, I was fine, but when I woke up the next morning, I was tired and nauseous.
‘And then when I looked in the mirror, I saw that I had a terrible rash.’
Worried, Miss Howes and her boyfriend, car salesman Jake Round, 25, drove to her mother’s house, where her condition rapidly worsened.
During the night, blisters formed inside her throat and on her tongue and she woke up the next morning struggling to breathe.
With blisters covering the soles of her feet, Miss Howes was forced to crawl to the bathroom and attempt to call for help.
Her terrified mother, retail manager Amanda Corley, 38, found her lying on the bathroom floor and the teenager was rushed to Norfolk and Norwich University Hospital.
Doctors immediately gave her morphine and applied soothing cream to her face and chest.
But her skin began to fall off on a doctor’s fingertips as he examined her.
Over the next few days, she lost most of the surface of her face.
Parts of her chest, arms, back and stomach also fell away.
Miss Howes said: ‘I thought I was going to die.
‘I couldn’t move, and my face was so swollen that my eyes had fused shut.
‘Everywhere was itching, and my skin was weeping a thick, yellow pus.
‘I had agonising blisters the size of tennis balls, and was slipping in and out of consciousness.
‘When I came round the next day, my mum told me that doctors had said if I got through the night, it would be a miracle. I was just so happy to be alive.’
Once it strikes, there is no way to stop Stevens-Johnson syndrome, so Miss Howes had to fight for her life as the condition ran its course.
Sufferers are treated in the same way as burns victims and are given pain relief and fluid replacement. Doctors worked around the clock to make her skin function normally again.
She spent the next four weeks on a morphine drip in hospital, unable to walk or talk properly. She was so weak that she had to use a wheelchair.
Her hair, nails, eyelashes and eyebrows fell out and at 5ft tall, her weight plummeted from 7st to a dangerous 5st 10lbs.
‘I liked taking care of myself, and I followed all of the latest fashion trends
‘Losing my hair, eyelashes and nails was devastating, but Jake tells me that I am beautiful all of the time, which really helps.
‘When I look back at the pictures of me in hospital I can’t believe it’s me. I look like a monster from a Halloween movie.
‘I now realise how lucky I am to be alive.’
‘Scientists are still trying to confirm how it happens, but it is believed that the immune system releases chemicals in reaction to the triggering medication, and this causes damage to the outer layer of the skin.’
A spokesperson for GSK Pharmaceuticals which produces Zantac said: ‘We deeply sympathise with anyone suffering from SJS.
‘We are committed to the highest standards of patient safety, and as such take reports of side effects very seriously. We have a robust and ongoing safety monitoring system for all of our medicines.
‘If a patient has concerns or experiences side effects relating to any medicines, they should talk to their doctor, pharmacist or nurse as soon as possible.’

LEAVE A REPLY

Please enter your comment!
Please enter your name here